Futures Recovery Healthcare

Preventing Opioid Overdose Deaths: Reverse the Silence Campaign

DON’T FACE THE BATTLE ALONE

Our team is here to guide you through your path to recovery.


call now CALL NOW

The opioid epidemic continues to wreak havoc across our great nation. Every year, thousands of individuals die from opioid overdose—many times accidentally. According to the Centers for Disease Control and Prevention (CDC), of the close to 71,000 overdose deaths in 2019, 70% involved an opioid. And, what’s more, 91% of these overdose deaths were unintentional. 

If you or someone you love uses opioids—either by prescription or illicit—you need to be aware of the signs of abuse as well as signs of opioid overdose. Additionally, it’s imperative to have a plan in case of an overdose. 

Reverse the Silence Campaign, aims to do just that—help prevent and reverse opioid overdoses. The campaign, composed of Emergent BioSolutions and several national non-profit agencies, has the mission to raise awareness about opioid overdose deaths and also end the stigma associated with opioid overdoses so that voices can be heard and fewer people succumb to opioid overdose.

Their message is as follows; 

“We can no longer allow the stigma of opioid overdose to silence people from talking, and we can help with education, collaboration and ongoing support for those living with Substance Use Disorder and/or Opioid Use Disorder.”

Know the Facts: Opioid-related Statistics

The Reverse the Silence Campaign has a goal of helping those who are using opioids as well as their loved ones and family members to have an opioid preparedness plan in case of accidental or other overdose. This is key to saving lives and in turn, hopefully helping those in need to find recovery. 

According to this campaign, there are some significant concerns for those with opioids in their homes as well as with opioids in general. Here are some of their findings:

  • Opioids are the leading cause of accidental death in the United States
  • 168 million prescriptions for opioids were written and filled in one year according to 2018 data (equally more than one prescription for every female in the U.S.)
  • Children have a 2.5x greater risk of dying from opioid overdose if their mothers are prescribed opioids
  • 44% of opioid overdose deaths had a bystander present but they rarely used naloxone to help reverse it. 

As you can see, opioid use and abuse impact more than just the person using them. The loved ones, including innocent children, are more at risk than ever before. It’s imperative that awareness is spread about opioids, overdoses, and how to help when you suspect an overdose. 

Signs and Symptoms of Opioid Use Disorder (OUD)

While opioids can help with pain, too often dependence develops. When this happens, the individual will show certain signs and symptoms of opioid abuse. Here are some things to look for in a loved one who is using opioids—both illicit and prescription: 

  • Taking prescription opioids differently than prescribed (for example taking more than prescribed or taking more frequently than prescribed)
  • Exhibiting moodiness or frequent mood swings
  • Showing changes in sleep patterns
  • Running out of medications early
  • Borrowing medications from others
  • Having or seeking prescriptions from multiple doctors
  • Stockpiling or having a secret supply of opioids ‘just in case’
  • Putting themselves or others in danger particularly in pursuit of drugs
  • Being irritable angry, or anxious more than before
  • Showing extreme relaxation or elation when using the opioid
  • Hiding opioids
  • Behaving in odd or strange ways 
  • Lying about opioid use
  • Experiencing financial issues
  • Experiencing negative consequences from use but continuing to use

You should also look for some physical signs that can indicate an opioid addiction. These include: 

  • Bloodshot eyes and small pupils
  • Constipation and trouble urinating
  • Decreased respiration rate
  • Itching 
  • Flushed skin
  • Track or injection marks if using drugs intravenously
  • Hallucinations, confusion, and delusions
  • Paranoia

In addition, there are certain risk factors that make a person more susceptible to developing an OUD. These are: 

  • Having a family or personal history of substance or alcohol use disorder
  • Having a mental illness such as anxiety or depression
  • Engaging in high-risk behaviors
  • Spending time with individuals who use drugs
  • Having experienced early childhood trauma
  • Undergoing stress including homelessness and poverty

There are other risk factors for developing a substance or opioid use disorder but these are some of the main ones to be aware of in someone who is using opioids. If you notice any of these signs and they continue over a period of time you may have a reason to be concerned. However, it’s important to know that recovery from opioid addiction is possible. Treatment at a reputable addiction treatment center is highly recommended for anyone with a substance use disorder including opioid addiction. 

Overdose Prevention Plans

As mentioned, one of the foremost goals of the Reverse the Silence Campaign is to help those who have a loved one using opioids to develop a plan in case of overdose. An at-home safety plan should start by asking yourself the following questions: 

  • Are all opioids locked away from access to children? 
  • Do you know the signs of an opioid overdose? 
  • Do you have naloxone readily available and do all family members know where it is?
  • Do you know what increases the risk of an overdose? 

The first step is answering these questions and getting this information if you don’t already have it. The CDC offers an overdose tip card with these questions and resources.  Here are some items that increase the risk of an overdose you should know about:

  • Taking illicit or illegal opioids like heroin or fentanyl
  • Taking high doses of prescription opioids
  • Combining opioids with other drugs like alcohol
  • Being over the age of 65 years
  • Having other health issues like sleep apnea, or issues with liver or kidney functions
  • Taking more opioids than prescribed

Additionally, it’s vital to be aware of signs of opioid overdose. When it comes to opioids and overdose there is the opioid triad which has three vital signs of overdose: 

  • Very small or pinpoint-sized pupils
  • Very slow breathing 
  • Unconsciousness

 The following are also signs of an opioid overdose:

  • Being unresponsive
  • Being awake but not able to talk or communicate
  • Having a limp body
  • Having a pale, clammy face
  • Having blue lips, fingernails, and skin
  • Having slow, shallow, irregular, or ceased breathing
  • Having an erratic pulse or no pulse at all
  • Vomiting
  • Having a gurgle like sound or rattle when breathing

What to Do for an Opioid Overdose

If you suspect someone may have overdosed on opioids (or any other substance) call 911 immediately. After that, the CDC recommends taking the following steps:

  1. Call 911
  2. Administer naloxone
  3. Try to keep the individual awake and breathing
  4. Lay the person on their side (to prevent choking)
  5. Stay with the person until help arrives

Additionally, the American Psychological Association (APA) recommends taking the following five steps when an opioid overdose is suspected: 

  1. Call 911
  2. Give a sternal rub (this is rubbing knuckles against the breastbone. This can help to assess if the person is unconscious and may also stimulate breathing.
  3. Administer rescue breathing if needed
  4. Administer naloxone
  5. Continue rescue breathing for 3-5 minutes and if the person remains unresponsive administer a second dose of naloxone

If and when the person is revived it’s vital to stay with them and still have emergency help come. The individual may experience withdrawal symptoms but it’s crucial they don’t take more opioids. The effects of naloxone will wear off and the effects of the opioids can return. 

The Reverse the Silence Campaign aims to educate all about these important life-saving steps that can be taken to help someone who has overdosed on opioids. As mentioned, most of the overdose deaths from opioids are accidental and therefore preventable. If you or a loved one are using opioids, it’s vital to have a plan in place. 

If you think you or a loved one have become addicted to opioids, then seeking professional treatment is essential. Evidence-based treatment programs like those at Futures Recovery Healthcare can help those addicted to opioids to recover. Recovery is possible and everyone deserves a chance to live free from the bonds of addiction. 

Call Futures today and start healing tomorrow. Call 866-804-2098 or visit us online. We are here to help you or your loved one recover. 

WE ARE ALWAYS READY TO HELP

Call us now to schedule an in person or online consultation.


call now CALL NOW